Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 68, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2017, 5:33 PM MST for Yavapai County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2017, 5:33 PM MST (00:33 UTC)
- Expired
- Aug 1, 2017, 9:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Phoenix radar (KIWA), 133 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:37 PM MST | FLASH FLOOD | 7 Sse Congress, AZ | MARTINEZ WASH GAGE ROSE 2.2 FEET WITH 1730 CFS MARICOPA FLOOD DISTRICT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145
WGUS55 KFGZ 020033
FFWFGZ
AZC025-020430-
/O.NEW.KFGZ.FF.W.0068.170802T0033Z-170802T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
533 PM MST TUE AUG 1 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County in west central Arizona...
* Until 930 PM MST
* At 532 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen, with 1.22 inches in
30 minutes. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Yarnell and Glen Ilah.
This includes the following streams and drainages...East Antelope
Creek...Hassayampa River...Cottonwood Creek...Miller Creek...Weaver
Creek...Oak Creek...Sols Wash...Antelope Creek...Amazon Gulch...
Hamlin Wash...Model Creek...Martinez Wash...Yarnell Creek...Slim Jim
Creek...Martinez Creek...North Fork Date Creek and Spring Creek.
This includes the following highways...
State Route 89 between mile markers 258 and 278.
Highway 93 between mile markers 189 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3427 11281 3416 11251 3409 11256 3398 11267
3400 11274 3400 11290
$$
412 follow-up statements
336
WGUS75 KFGZ 020157
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
657 PM MST TUE AUG 1 2017
AZC025-020430-
/O.CON.KFGZ.FF.W.0068.000000T0000Z-170802T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
657 PM MST TUE AUG 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
YAVAPAI COUNTY...
At 655 PM MST, Doppler radar indicated moderate rainfall continued
across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Yarnell and Glen Ilah.
This includes the following streams and drainages...Hassayampa
River...Cottonwood Creek...Miller Creek...Weaver Creek...Sols
Wash...Martinez Wash...Martinez Creek...North Fork Date Creek and
Spring Creek.
This includes the following highways...
State Route 89 between mile markers 258 and 278.
Highway 93 between mile markers 189 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3427 11281 3416 11251 3409 11256 3398 11267
3400 11274 3400 11290
$$
41552
WGUS75 KFGZ 020429
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
929 PM MST TUE AUG 1 2017
AZC025-020438-
/O.EXP.KFGZ.FF.W.0068.000000T0000Z-170802T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
929 PM MST TUE AUG 1 2017
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 930 PM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat on Sols Wash, Martinez Creek, and the Hassayampa River.
Please continue to heed any remaining road closures.
LAT...LON 3427 11281 3416 11251 3409 11256 3398 11267
3400 11274 3400 11290
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:22 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 1, 3:22 PM MST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 322 PM MST Tue Aug 1 2017 .SYNOPSIS...Active conditions will remain in place along the Mogollon Rim and southward through the week. Drier and warmer conditions are expected near the Utah border. && .DISCUSSION...Scattered showers and thunderstorms are ongoing this afternoon with the greatest coverage along and south of I-40. Coverage and storm intensity will decrease after sunset with the loss of daytime heating. A strong ridge of high pressure centered to the northwest of the area will remain the dominant weather feature over the next few days. This will act to suppress the most widespread convection to the Mogollon Rim and southward with drier and warmer conditions near the Utah border. The ridge will begin to break down later in the week with a weak trough of low pressure developing off the coast of California. Models indicate this could advect drier air over northern Arizona resulting in even less thunderstorm activity by the weekend and early next week. Until there is some better model consistency, have continued with the previous forecast of chance pops along the Mogollon Rim and southward during this time frame with slight chance elsewhere. && .AVIATION...For the 00Z package...Scattered afternoon and evening thunderstorms will continue, decreasing in coverage and intensity after sunset. Local reductions in cig/vis possible in moderate to heavy RA. Another round of scattered showers and thunderstorms are forecast after 18Z Wednesday, with the greatest activity expected along and south of the Mogollon Rim, and in the White Mountains. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms are forecast each day, favoring areas along the Mogollon Rim and White Mountains south into Yavapai and Gila Counties. Expect gusty winds near any storms, and areas of moderate to locally heavy rain. Friday through Sunday...Expect daily chances for showers and thunderstorms across all of northern Arizona, along with near normal temperatures. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 1, 6:13 AM MST, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 613 AM MST Tue Aug 1 2017 AZZ004>018-037>040-020345- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 613 AM MST Tue Aug 1 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight High pressure building over Nevada will bring east to northeast flow back to the area today. This will cause storm activity to decrease north of I-40, while the southern portions of the area stay active. The most likely initial development will be over the White Mountains and Mogollon Rim later this morning, with storm motion to the west. This will bring activity into Yavapai, northern Gila and western Coconino counties by the late afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A similar pattern will remain in place through at least Wednesday. This pattern will favor the southern portions of the area. The high pressure area begins to break down later in the week and into the weekend, allowing activity to push back northward. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:18 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 1, 7:59 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 2, 3:37 PM MST | Flash Flood Warning | FGZ | Coconino | 113 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.